Symptoms

Signs

Pt appears severely ill, often diaphoretic, sitting bolt upright, tachypneic, and cyanosis may be present. Bilateral pulmonary rales; third heart sound may be present. Frothy, blood-tinged sputum may occur.

Laboratory Tests

 

Early arterial blood gases show reductions of both PaO2 and PaCO2.

With progressive respiratory failure, hypercapnia develops with acidemia.

Chest X-Ray

CXR shows pulmonary vascular redistribution, diffuse haziness in lung fields with perihilar “butterfly” appearance.

 

Life-threatening, acute development of alveolar lung edema due to one or more of the following:

  1. Elevation of hydrostatic pressure in the pulmonary capillaries (left heart failure, mitral stenosis).

  2. Specific precipitants, resulting in cardiogenic pulmonary edema in pts with previously compensated heart failure or without previous cardiac history.


    PRECIPITANTS OF ACUTE PULMONARY EDEMA

    Acute tachy- or bradyarrhythmia
    Infection, fever
    Acute MI
    Severe hypertension
    Acute mitral or aortic regurgitation
    Increased circulating volume (Na+ ingestion, blood transfusion, pregnancy)
    Increased metabolic demands (exercise, hyperthyroidism)
    Pulmonary embolism
    Noncompliance (sudden discontinuation) of chronic CHF medications
  3. Increased permeability of pulmonary alveolar-capillary membrane (noncardiogenic pulmonary edema). For common causes, see Table 13-2.


    COMMON CAUSES OF NONCARDIOGENIC PULMONARY EDEMA

    Direct Injury to Lung
    Chest trauma, pulmonary contusion Pneumonia
    Aspiration Oxygen toxicity
    Smoke inhalation Pulmonary embolism, reperfusion
    Hematogenous Injury to Lung
    Sepsis Multiple transfusions
    Pancreatitis IV drug use, e.g., heroin
    Nonthoracic trauma Cardiopulmonary bypass
    Possible Lung Injury Plus Elevated Hydrostatic Pressures
    High-altitude pulmonary edema Reexpansion pulmonary edema
    Neurogenic pulmonary edema  

 

 

 

 

Clinical pneumonia that develops after 48 h of mechanical ventilation. The strongest risk factor for ICU pneumonia is

mechanical ventilation (6- to 15-fold increase);

others are age > 70 y,

chronic lung disease,

nasoenteric tubes,

altered mental status,

chest trauma or surgery

 

 

 

 

 

Occurs in approximately 25% of intubated ICU patients; overall mortality, 20–50%.

 

 

 

Immediate, aggressive therapy is mandatory for survival.

The following measures should be instituted as simultaneously as possible for cardiogenic pulmonary edema:

  1. Administer 100% O2 by mask to achieve PaO2 >60 mmHg; if inadequate, use positive-pressure ventilation by face or nasal mask, and if necessary, proceed to endotracheal intubation.

  2. Reduce preload:

    1. Seat pt upright to reduce venous return, if not hypotensive.

    2. Intravenous loop diuretic (e.g., furosemide, initially 0.5–1.0 mg/kg); use lower dose if pt does not take diuretics chronically.

    3. Nitroglycerin (sublingual 0.4 mg × 3 q5min) followed by 5–20 μg/ min IV if needed.

    4. Morphine 2–4 mg IV; assess frequently for hypotension or respiratory depression; naloxone should be available to reverse effects of morphine if necessary.

    5. Consider ACE inhibitor if pt is hypertensive, or in setting of acute MI with heart failure.

    6. Consider nesiritide (2-μg/kg bolus IV followed by 0.01 μg/kg per min) for refractory symptoms—do not use in acute MI or cardiogenic shock.

  3. Inotropic agents are indicated in cardiogenic pulmonary edema and severe LV dysfunction: dopaminedobutaminemilrinone (Chap. 11).

  4. The precipitating cause of cardiogenic pulmonary edema (Table 13-1) should be sought and treated, particularly acute arrhythmias or infection. For refractory pulmonary edema associated with persistent cardiac ischemia, early coronary revascularization may be life-saving. For noncardiac pulmonary edema, identify and treat/remove cause (Table 13-2).

 

 

Complications of Injecting Drug Use

  • Local problems—Abscess (Figures 240-2 
    Image not available.

    A 32-year-old woman with type 1 diabetes developed large abscesses all over her body secondary to injection of cocaine and heroin. Her back shows the large scars remaining after the healing of these abscesses. (Courtesy of ­Richard P. Usatine, MD.)

    and 240-3; Abscess), cellulitis, septic thrombophlebitis, local induration, necrotizing fasciitis, gas gangrene, pyomyositis, mycotic aneurysm, compartmental syndromes, and foreign bodies (e.g., broken needle parts) in local areas.2
    • IDUs are at higher risk of getting methicillin-resistant Staphylococcus aureus(MRSA) skin infections that the patient may think are spider bites (Figure 240-4).
    • Some IDUs give up trying to inject into their veins and put the cocaine directly into the skin. This causes local skin necrosis that produces round atrophic scars (Figure 240-5).
  • IDUs are at risk for contracting systemic infections, including HIV and hepatitis B or hepatitis C.
    • Injecting drug users are at risk of endocarditis, osteomyelitis (Figures 240-6and 240-7), and an abscess of the epidural region. These infections can lead to long hospitalizations for intravenous antibiotics. The endocarditis that occurs in IDUs involves the right-sided heart valves (see Chapter 50, Bacterial Endocarditis).2 They are also at risk of septic emboli to the lungs, group A β-hemolytic streptococcal septicemia, septic arthritis, and candidal and other fungal infections.

 

Content 3

Content 13

Content 11

 

A

A 75-year-old triathlete complains of gradually worsening vision over the past year. It seems to be involving near and far vision. The patient has never required corrective lenses and has no significant medical history other than diet-controlled hypertension. He takes no regular medications. Physical examination is normal except for bilateral visual acuity of 20/100. There are no focal visual field defects and no redness of the eyes or eyelids. Which of the following is the most likely diagnosis?

Complete Quiz and View Results
You will be able to view all answers at the end of your quiz.

The correct answer is A. You answered A.

Age-related macular degeneration is a major cause of painless, gradual bilateral central visual loss. It occurs as nonexudative (dry) or exudative (wet) forms. Recent genetic data have shown an association with the alternative complement pathway gene for complement factor H. The mechanism link for that association is unknown. The nonexudative form is associated with retinal drusen that leads to retinal atrophy. Treatment with vitamin C, vitamin E, beta-carotene, and zinc may retard the visual loss. Exudative macular degeneration, which is less common, is caused by neovascular proliferation and leakage of choroidal blood vessels. Acute visual loss may occur because of bleeding. Exudative macular degeneration may be treated with intraocular injection of a vascular endothelial growth factor antagonist (bevacizumab or ranibizumab). Blepharitis is inflammation of the eyelids usually related to acne rosacea, seborrheic dermatitis, or staphylococcal infection. Diabetic retinopathy, now a leading cause of blindness in the United States, causes gradual bilateral visual loss in patients with long-standing diabetes. Retinal detachment is usually unilateral and causes visual loss and an afferent pupillary defect.

 

Mr. Jenson is a 40-year-old man with a congenital bicuspid aortic valve who you have been seeing for more than a decade. You obtain an echocardiogram every other year to follow the progression of his disease knowing that bicuspid valves often develop stenosis or regurgitation requiring replacement in middle age. Given his specific congenital abnormality, what other anatomic structure is important to follow on his biannual echocardiograms?

Next Question
You will be able to view all answers at the end of your quiz.

The correct answer is A. You answered A.

The answer is A. (Chap. 282) Bicuspid aortic valve is among the most common of congenital heart cardiac abnormalities. Valvular function is often normal in early life and thus may escape detection. Due to abnormal flow dynamics through the bicuspid aortic valve, the valve leaflets can become rigid and fibrosed, leading to either stenosis or regurgitation. However, pathology in patients with bicuspid aortic valve is not limited to the valve alone. The ascending aorta is often dilated, misnamed “poststenotic” dilatation; this is due to histologic abnormalities of the aortic media and may result in aortic dissection. It is important to screen specifically for aortopathy because dissection is a common cause of sudden death in these patients.

 


 

USMLE Reviewer (Subscription Required)